Comparing the effectiveness and adverse events of intranasal and intramuscular naloxone formulations for opioid overdose reversal
Key take-home messages
- Various intranasal and intramuscular naloxone formulations have been successful in reversing opioid overdoses. With the rise of highly potent synthetic drugs such as fentanyl and the increase of opioid-related deaths in all Canadian provinces, including Ontario, ensuring safe and effective naloxone administration to reverse opioid overdose is critical.
- In Canada, two types of take-home kits to reverse the effects of opioid overdoses are available: NARCAN® Nasal Spray (4 mg/0.1 mL) and intramuscular naloxone injection (0.4 mg/1 mL).
- Comparative clinical effectiveness of NARCAN® Nasal Spray versus intramuscular naloxone has not been studied, but research shows that they both have comparable pharmacokinetic properties. Generally, intranasal route of administration may be favoured over the intramuscular route when used by emergency medical services (EMS) due to ease of use, reduced chance of needlestick injury, and availability to more EMS practitioners. However, this recommendation is limited by the scarcity of relevant research, the advent of more potent synthetic opioids, and by the fact that the guideline was developed based on evidence from studies using naloxone atomizer devices and not NARCAN® Nasal Spray.
- Few studies evaluated efficacy of NARCAN® Nasal Spray specifically; however, NARCAN® Nasal Spray has shown to be successful in reversing opioid overdose in real-world settings. Adverse reactions of NARCAN® Nasal Spray may include precipitation of severe opioid withdrawal as well as symptoms such as increased blood pressure, constipation, toothache, muscle spasms, musculoskeletal pain, headache, nasal dryness, nasal edema, nasal congestion, nasal inflammation, or dry skin.
- Similarly, 0.4 mg/1 mL intramuscular naloxone was found to be safe and effective in treating opioid overdoses in a pre-hospital setting. Adverse reactions following the reversal of an opioid overdose using intramuscular naloxone may include acute opioid withdrawal syndrome and symptoms such as nausea, vomiting, sweating, tachycardia, increased blood pressure, and tremulousness.
- Although acute withdrawal symptoms have been reported after administration of both intranasal and intramuscular naloxone, there are some data suggesting a lower risk of withdrawal in those given intranasal spray compared to those administered intramuscular injections.
- Pharmacokinetic studies suggest that higher intranasal and intramuscular doses may be more effective for rapid reversal of opioid overdoses caused by more potent synthetic opioids.
- More research evaluating and directly comparing the approved concentrations of intranasal (4 mg/0.1 mL) and intramuscular naloxone (0.4 mg/1 mL) is needed to gain a better understanding of comparative effectiveness and adverse events of these naloxone formulations.
The Ontario HIV Treatment Network: Rapid Response Service
- People who use drugs
- General HIV- population
- Substance Use
- Nonmedicinal drugs
- Health Systems
- Delivery arrangements